Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 160, NWS Houston/Galveston, TX

November 3, 2012Montgomery County, San Jacinto County, Walker County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Nov 3, 2012, 3:59 PM CDT for Montgomery County, San Jacinto County, Walker County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 3, 2012, 3:59 PM CDT (20:59 UTC)
Expired
Nov 3, 2012, 4:45 PM CDT
In force
46 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Montgomery County, TX, San Jacinto County, TX, Walker County, TX

The radar

The Houston radar (KHGX), 113 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2012-11-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2012-11-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1430 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

075 
WUUS54 KHGX 032059
SVRHGX
TXC339-407-471-032145-
/O.NEW.KHGX.SV.W.0160.121103T2059Z-121103T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
359 PM CDT SAT NOV 3 2012

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHEASTERN MONTGOMERY COUNTY IN SOUTHEAST TEXAS...
  CENTRAL SAN JACINTO COUNTY IN SOUTHEAST TEXAS...
  EXTREME SOUTHEASTERN WALKER COUNTY IN SOUTHEAST TEXAS...

* UNTIL 445 PM CDT

* AT 355 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS 
  STORM WAS LOCATED NEAR CUT AND SHOOT...OR 7 MILES EAST OF 
  WILLIS... AND MOVING NORTH NORTHEAST AT 30 MPH. CONROE REPORTED A 
  WIND GUST TO 61 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COLDSPRING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR 
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR 
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE 
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3032 9533 3048 9544 3072 9530 3054 9496
TIME...MOT...LOC 2055Z 195DEG 27KT 3042 9535 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 3, 3:16 PM CDT, 43 minutes earlier.

Area forecast discussion, Nov 3, 3:16 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
316 PM CDT SAT NOV 3 2012

.DISCUSSION...
AN UNSETTLED WEATHER PATTERN IS TAKING SHAPE FOR SOUTHEAST TEXAS.
A WEAK 500 MB TROUGH EXTENDS FROM THE WESTERN GREAT LAKES INTO
TEXAS. THE TROUGH AXIS LOOKS TO REMAIN WEST OF SE TX THROUGH
MONDAY SO AM EXPECTING SCT SHRA/TSRA THROUGH THE PERIOD. THE GFS
IS FASTER WITH THE TROUGH AXIS AND HAS IT THROUGH THE AREA BY
SUNDAY MORNING. PREFER THE SLOWER NAM/ECMWF. THE NAM PERFORMED
WELL TODAY AND FEEL IT INITIALIZED BEST TODAY. THE NAM ADVERTISES
A STRONGER DISTURBANCE MOVING ACROSS CENTRAL TEXAS INTO SE TX
OVERNIGHT. OMEGA VALUES LOOK RATHER IMPRESSIVE AND AM A BIT
CONCERNED THAT THE POP FCST MAY BE UNDERDONE. THAT SAID...THERE
SHOULD BE A BREAK IN THE PRECIP THIS EVENING WITH COVERAGE
INCREASING AGAIN AFTER MIDNIGHT. UPPER FLOW REMAINS DIVERGENT
THROUGH SUNDAY MORNING WHICH SHOULD ENHANCE LIFT. THE UPPER FLOW
BECOMES CONFLUENT IN THE AFTERNOON AND FEEL RAIN CHANCES SHOULD BE
ON THE WANE IN THE AFTN.

A COLD FRONT OVER NORTH TEXAS SHOULD STAY NORTH OF THE REGION
THROUGH MONDAY. A STRONGER S/WV EMBEDDED IN THE N-NW FLOW ALOFT
SHOULD HELP TO DEEPEN THE UPPER TROUGH TO THE EAST AND THIS SHOULD
ALL HELP TO DRIVE THE FRONT SOUTHWARD AND ACROSS THE REGION BY
MONDAY EVENING. UPPER FLOW LOOKS TO BE CONFLUENT SO SURFACE
CONVERGENCE ALONG THE BOUNDARY WILL BE THE ONLY CATALYST FOR RAIN.

ELECTION DAY LOOKS NICE WITH COOL TEMPS. SKIES ARE EXPECTED TO
CLEAR AND MOSTLY SUNNY SKIES ARE EXPECTED BY TUES AFTERNOON. THE
REST OF THE WEEK LOOKS DRY WITH A WARMING TREND. WEAK RIDGING
DEVELOPS ALOFT AND HEIGHTS BUILD TO 584 DM BY FRIDAY. TEMPS SHOULD
WARM BACK INTO THE LOWER/MID 80S BY FRIDAY. 43

&&

.MARINE...
AS A WEAK INLAND FRONTAL BOUNDARY NEARS THE COAST EARLY SUNDAY
MORNING...TODAY'S ONSHORE FLOW WILL BECOME LIGHT AND VARIABLE
THROUGH SUNDAY. THIS FRONT MAY WORK ITS WAY OFF THE COAST ENOUGH
MONDAY TO TURN LIGHT AND VARIABLE BREEZES OFFSHORE. A REINFORCING
CENTRAL PLAINS HIGH EXPANDING SOUTHWARD WILL PUSH A COLDER AND DRIER
AIR MASS INTO THE OFFSHORE WATERS TUESDAY. THIS WILL BRIEFLY DRIVE
NORTHERLY WINDS TO CAUTION LEVELS DURING THE AFTERNOON AND EVENING
HOURS. HIGH PRESSURE RE-ESTABLISHING ITSELF OVER THE SOUTHEASTERN
U.S. THURSDAY WILL INITIATE A RETURN FLOW. 31

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      63  80  60  78  50 /  30  30  20  30  10
HOUSTON (IAH)              65  81  62  80  54 /  30  30  20  30  20
GALVESTON (GLS)            70  81  67  79  64 /  30  30  20  30  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Nov 3, 3:35 PM CDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
335 PM CDT SAT NOV 3 2012

TXZ163-164-176>179-195>200-210>214-226-227-235>238-041330-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
335 PM CDT SAT NOV 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL LINGER THROUGH THE
EVENING. SOME OF THE STORMS COULD PRODUCE PEA TO DIME SIZED HAIL.
FUNNEL CLOUDS WILL ALSO BE POSSIBLE THROUGH THE EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY. A
FEW OF THE STRONGER STORMS COULD PRODUCE BRIEF GUSTY WINDS...
FUNNEL CLOUDS AND PEA SIZE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Nov 3, 1:32 PM CDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
132 PM CDT SAT NOV 3 2012

TXZ213-227-031930-
FORT BEND TX-HARRIS TX-
132 PM CDT SAT NOV 3 2012

...SPECIAL WEATHER STATEMENT...

AT 126 PM CDT...A STRONG THUNDERSTORM WAS REPORTED NEAR SIENNA
PLANTATION...MOVING NORTH NORTHEAST AT 15 MPH.

FUNNEL CLOUDS AND WIND GUSTS UP TO 35 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MISSOURI CITY...MISSION BEND...SUGAR LAND...FIRST COLONY...
BELLAIRE...PECAN GROVE...STAFFORD...TOWN WEST...MEADOWS...FRESNO AND
THOMPSONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2967 9529 2958 9540 2958 9542 2955 9543
      2946 9553 2950 9573 2979 9580
TIME...MOT...LOC 1826Z 221DEG 32KT 2955 9559
Special weather statement, Nov 3, 1:41 PM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
141 PM CDT SAT NOV 3 2012

TXZ210-226-031915-
COLORADO TX-WHARTON TX-
141 PM CDT SAT NOV 3 2012

...SPECIAL WEATHER STATEMENT...

AT 135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHWEST OF EL CAMPO...MOVING NORTH
AT 10 MPH. ONE INCH TO ONE AND ONE HALF INCH PER HOUR RATES WILL BE
ASSOCIATED WITH THESE STORMS.

HAIL UP TO THE SIZE OF PEAS WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
COLORADO AND NORTHWESTERN WHARTON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2951 9656 2953 9629 2915 9632 2919 9640
TIME...MOT...LOC 1835Z 186DEG 10KT 2930 9634
Special weather statement, Nov 3, 1:51 PM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
151 PM CDT SAT NOV 3 2012

TXZ163-164-176>179-195>200-210>214-226-227-235>238-032130-
HOUSTON-TRINITY-MADISON-WALKER-SAN JACINTO-POLK-BURLESON-BRAZOS-
WASHINGTON-GRIMES-MONTGOMERY-LIBERTY-COLORADO-AUSTIN-WALLER-
HARRIS-CHAMBERS-WHARTON-FORT BEND-JACKSON-MATAGORDA-BRAZORIA-
GALVESTON-
INCLUDING THE CITIES OF...CROCKETT...TRINITY...GROVETON...
MADISONVILLE...HUNTSVILLE...SHEPHERD...COLDSPRING...LIVINGSTON...
CORRIGAN...ONALASKA...CALDWELL...LAKE SOMERVILLE...
COLLEGE STATION...BRYAN...BRENHAM...NAVASOTA...THE WOODLANDS...
CONROE...WILLIS...LIBERTY...CLEVELAND...DAYTON...COLUMBUS...
EAGLE LAKE...WEIMAR...SEALY...BELLVILLE...HEMPSTEAD...
PRAIRIE VIEW...BROOKSHIRE...HOUSTON...PASADENA...KATY...TOMBALL...
HUMBLE...WINNIE...MONT BELVIEU...ANAHUAC...EL CAMPO...WHARTON...
PIERCE...SUGAR LAND...MISSOURI CITY...RICHMOND...ROSENBERG...
EDNA...BAY CITY...PALACIOS...PEARLAND...LAKE JACKSON...ALVIN...
ANGLETON...FREEPORT...LEAGUE CITY...TEXAS CITY...FRIENDSWOOD...
GALVESTON
151 PM CDT SAT NOV 3 2012

...FUNNEL CLOUDS POSSIBLE THIS AFTERNOON...

A WARM BUOYANT ATMOSPHERE AND NUMEROUS INTERSECTING BOUNDARIES
WILL SET THE STAGE FOR FUNNEL CLOUDS THIS AFTERNOON. THESE FUNNEL
CLOUDS WILL BE SHORT LIVED AND DIFFICULT TO DETECT WITH RADAR.
THESE FUNNEL CLOUDS OCCASIONALLY STRETCH TO THE GROUND AND BECOME
WEAK SHORT LIVED TORNADOES. BE PREPARED TO SEEK SHELTER IF YOU
OBSERVE A FUNNEL CLOUD. THE THREAT FOR THE FUNNEL CLOUDS SHOULD
END AROUND SUNSET.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 3, 1:32 PM CDTSpecial Weather StatementHGXFort Bend58 min
Nov 3, 1:41 PM CDTSpecial Weather StatementHGXWharton34 min
Nov 3, 2:20 PM CDTAreal Flood AdvisoryHGXMatagorda, Wharton115 min
Nov 3, 4:23 PM CDTSpecial Weather StatementHGXTrinity52 min
Nov 3, 4:31 PM CDTSpecial Weather StatementHGXPolk44 min
Nov 3, 4:44 PM CDTAreal Flood AdvisoryHGXLiberty, Polk, San Jacinto, Trinity, Walker2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.